Pennsylvania, 2008

Tornado in Pennsylvania, July 13, 2008

July 13, 2008 · NWS CTP · 1 event in 1 county or zone

Thunderstorms spawned a brief-lived tornado in Lebanon County during the late afternoon of July 13th, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms spawned a brief-lived tornado in Lebanon County during the late afternoon of July 13th, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 2:31 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT SUN JUL 13 2008

.SYNOPSIS...
A COLD FRONT PUSHING ACROSS WESTERN PENNSYLVANIA LATE THIS
AFTERNOON WILL MOVE EAST ACROSS THE REGION THIS EVENING. NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS IN ADVANCE OF THIS FRONT WILL
END BY LATE THIS EVENING...FOLLOWED BY DRIER AND SLIGHTLY COOLER
AIR FOR LATE TONIGHT AND MONDAY. HIGH PRESSURE WILL THEN BUILD
ACROSS THE EASTERN STATES...RESULTING IN NEAR NORMAL TEMPERATURES
AND DRY WEATHER FOR MUCH OF THE REMAINDER OF THE WEEK.
TEMPERATURES WILL MODERATE TO ABOVE NORMAL LEVELS BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE BEEN GRADUALLY INTENSIFYING IN LINE
SEGMENTS ACROSS SCENT PENN AND THE WEST BRANCH PORTION OF THE SUSQ
VALLEY WITH TRANSIENT BOW ECHO STRUCTURES AND POTENTIALLY NEAR
SVR WIND GUSTS. THIS MAIN AREA OF CONVECTION IS HEADING INTO A
BETTER ENVIRONMENT FOR INTENSIFICATION OVER THE MIDDLE AND LOWER
SUSQ VALLEY DURING THE NEXT SEVERAL HOURS...WHERE THE SLIGHTLY
BACKED LLVL SOUTHERLY FLOW WILL COMBINE WITH THE ABUNDANT
SUNSHINE THROUGH THE MID AFTERNOON...TO YIELD SEVERAL AREAS OF
HIGH ML CAPE NEAR 2000 J/KG AND EHI BETWEEN 1 AND 1.5. THIS WILL
CONTINUE TO MAINTAIN BKN LINES OF STRONG TO SVR TSRA WITH EMBEDDED
MINI BOW ECHOES AND SHORT-LIVED SUPERCELL STORMS.

RATHER SHARP CLEARING LINE MOVES ACROSS THE NW MTNS BY 21Z...AND
THROUGH THE LAUREL HIGHLANDS...CENTRAL MTNS...AND SUSQ WEST
BRANCH COMMUNITIES SHORTLY AFTER 00Z. MAINLY CLOUDY SKIES WITH
SCATTERED SHOWERS AND ISOLATED TSRA WILL LINGER ACROSS THE SE
ZONES UNTIL AROUND 03-04Z MONDAY BEFORE GRADUAL CLEARING BEGINS.

MIN TEMPS TONIGHT UNDER DECREASING WEST WINDS WILL BE IN THE 50S
TO MID 60S WITH PATCHY 2SM FOG FORMING LATE TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY WILL BE A DRIER DAY WITH PLEASANT TEMPS AND 10 KT WESTERLY
BREEZE. HIGHS WILL RANGE FROM THE 70S ACROSS THE NRN AND WESTERN
MTNS...TO BETWEEN 80 TO 85 ELSEWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A DRY PATTERN IS IN STORE FOR MOST OF THE WEEK. SURFACE HIGH
PRESSURE WILL MOVE INTO THE NORTHEAST AND ESTABLISH ITSELF OVER
THE OHIO VALLEY BY WEDNESDAY. A BERMUDA HIGH WILL RETURN TO THE
MIX BY MID WEEK ALLOWING FOR AN INCREASE IN LOW LEVEL MOISTURE AND
TEMPERATURES.

TEMPERATURES RISE BACK TO STICKY UPPER 80S AND LOW 90S BY
WEDNESDAY. THIS AIRMASS WILL ALLOW FOR ISOLATED CONVECTION FROM
THURSDAY ON. GEFS ENSEMBLES AND MREF INDICATE SOME PRECIP AMOUNTS
BY THURSDAY BUT INCREASES THE PROBABLILITY BY SATURDAY AS A FRONT
APPROACHES. GRIDS INDICATE ISOLATED CHANCES OF PRECIP BY LATE
WEEK INCREASING TO SCATTERED CHANCES BY THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
NUMEROUS SHOWERS AND SCATTERED TSRA WITH MVFR CIGS AND VSBYS WILL
END LATE THIS AFTERNOON ACROSS THE WEST...BUT LINGER UNTIL 02Z-03Z
MONDAY ACROSS THE LOWER SUSQ VALLEY.

A SEVERAL HOUR PERIOD OF VFR FLYING CONDITIONS WILL OCCUR LATE
THIS EVENING THROUGH ABOUT 06Z...BEFORE THE CLEARING SKIES AND
DIMINISHING WEST WIND LEADS TO PATCHY 2SM IN GROUND FOG THROUGH
12Z MONDAY.

MONDAY THROUGH FRIDAY WILL FEATURE AN EXTENDED PERIOD OF EXCELLENT
     VFR FLYING CONDITIONS AS A LARGE AREA OF HIGH PRESSURE AT THE
SURFACE AND ALOFT BUILDS OVER THE MIDDLE ATLANTIC REGION AND
CENTRAL APPALACHIANS.

NOTE...NON-REPRESENTATIVE WIND GUSTS 30-60KTS OCCASIONALLY BEING
RECORDED ON SURFACE OBSERVATION REPORT AT TAF SITES JST/IPT DUE TO
BIRD ACTIVITY IN VCNTY OF WIND SENSOR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LACORTE/TYBURSKI
LONG TERM...LACORTE/TYBURSKI
AVIATION...LAMBERT/MARTIN
Hazardous weather outlook, Jul 13, 3:27 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT SUN JUL 13 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
427 AM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JL

In the hours before

Special weather statement, Jul 13, 2:14 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT SUN JUL 13 2008

PAZ050-052-056>058-132015-
DAUPHIN PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-
314 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PERRY...NORTHWESTERN
DAUPHIN...SOUTHEASTERN SNYDER...SOUTHERN NORTHUMBERLAND AND WEST
CENTRAL SCHUYLKILL COUNTIES THROUGH 415 PM EDT...

AT 310 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
PORT TREVERTON TO LIVERPOOL TO ICKESBURG...MOVING NORTHEAST AT 28
MPH.

THESE STORMS WILL BE NEAR TREVORTON AROUND 330 PM...URBAN AROUND 345
PM...SHAMOKIN AROUND 400 PM AND ROUGH AND READY AROUND 415 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
209...ROUTE 322/22.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. ALSO EXPECT
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS...ALONG WITH UP TO A 20 MINUTE PERIOD OF VERY HEAVY RAIN. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jul 13, 2:24 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT SUN JUL 13 2008

PAZ063-132000-
CUMBERLAND PA-
324 PM EDT SUN JUL 13 2008

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CARLISLE...MOVING NORTHEAST AT 31 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CARLISLE AROUND 330 PM...CARLISLE SPRINGS
AROUND 335 PM...HOGESTOWN AROUND 345 PM...WERTZVILLE AROUND 350 PM...
SHIREMANSTOWN AROUND 355 PM AND ENOLA AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 213 AND 239.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11 FROM WEST
OF CARLISLE TO CAMP HILL...ROUTE 15 FROM NEAR THE PENNSYLVANIA
TURNPIKE TO CAMP HILL...ROUTE 11/15 FROM CAMP HILL TO NEAR
SUMMERDALE.

FORECASTER: DANGELO
Special weather statement, Jul 13, 3:07 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT SUN JUL 13 2008

PAZ057-063>065-132045-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-YORK PA-
407 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN ADAMS...EASTERN
CUMBERLAND...SOUTH CENTRAL DAUPHIN AND WESTERN YORK COUNTIES...

AT 405 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MECHANICSBURG TO HANOVER...MOVING NORTHEAST AT 27 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY
OUT IN THE OPEN WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PENNVILLE...MECHANICSBURG...
MCSHERRYSTOWN...AND LAKE MEADE AROUND 415 PM...
SIDDONSBURG...SHIREMANSTOWN...PARKVILLE...AND HANOVER
AROUND 420 PM...HARRISBURG AND WEST FAIRVIEW AROUND 425 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 229 AND 252...ALL OF
I-283.

FORECASTER: DANGELO
Special weather statement, Jul 13, 3:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT SUN JUL 13 2008

PAZ041-046-132100-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
433 PM EDT SUN JUL 13 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING COUNTY...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WILLIAMSPORT...MOVING EAST AT 24 MPH. WIND GUSTS TO 50 MPH AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LOYALSOCKVILLE AROUND 440 PM AND BARBOURS
AROUND 500 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15 FROM OAK
LYNN TO TROUT RUN.

FORECASTER: DANGELO
Special weather statement, Jul 13, 3:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT SUN JUL 13 2008

PAZ057-059-065-066-132145-
DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA-
439 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAUPHIN...SOUTHWESTERN
LEBANON...WESTERN LANCASTER AND YORK COUNTIES...

AT 437 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HARRISBURG TO JUST EAST OF HANOVER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR OUT
IN THE OPEN WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LEWISBERRY AROUND 445 PM...HUMMELSTOWN AND
YORK AROUND 500 PM...ELIZABETHTOWN AND RED LION AROUND 515 PM...
CORNWALL AND LANDISVILLE AROUND 530 PM AND MILLERSVILLE AND HOLTWOOD
AROUND 545 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 241 AND 271...ALL OF
I-283. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE
HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 30...ROUTE
322...ROUTE 422.

FORECASTER: DANGELO
Special weather statement, Jul 13, 4:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT SUN JUL 13 2008

PAZ041-045-046-132200-
NORTHERN LYCOMING PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
519 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLINTON AND
LYCOMING COUNTIES...

AT 518 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
JERSEY SHORE...MOVING NORTHEAST AT 28 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE STRONGEST OF THESE STORMS WILL BE NEAR COLLOMSVILLE AROUND 525
PM...GARDEN VIEW AROUND 540 PM...COGAN STATION AROUND 545
PM...MONTOURSVILLE AROUND 555 PM AND LOYALSOCKVILLE AROUND 600 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-180 BETWEEN MILE MARKERS 13 AND 29. THIS WILL ALSO
IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...AND ROUTE 220.

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 143 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lebanon

When
July 13, 4:20 PM EST to 4:21 PM EST
Where
Lebanon County, 1.24 mi ENE of Bunker Hill to 1.44 mi ENE of Bunker Hill
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.406, -76.458

A National Weather Service survey team confirmed that an EF0 tornado touched down in Lebanon County in Swatara Township on July 13, 2008. The touchdown occurred just southwest of the intersection of Moore and Quarry Road, and crossed Quarry Road, dissipating in the field behind the property at 2150 Quarry Road. An eyewitness identified the wind circulation at the time of touchdown. Backyard furniture was blown around and damaged, and about a half dozen trees were damaged or uprooted. Maximum sustained winds were estimated at 65 mph. Some additional, non-tornadic damage associated with the parent severe thunderstorm, was noted on Grace Avenue, where a barn had a portion of its metal roof peeled back. Several trees also experienced damage from Grace Avenue to the intersection of Moore and Quarry Road where the tornado touched down. There were no injuries of deaths.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyThe tornado archive for Pennsylvania, 2008Warnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105601.